Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Birmingham, AL

January 22, 2017Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 22, 2017, 1:04 AM CST for Jefferson County, Shelby County, Alabama. It was in force for 41 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2017, 1:04 AM CST (07:04 UTC)
Expired
Jan 22, 2017, 1:45 AM CST
In force
41 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 1:07 AM CSTTSTM WND DMG1 Sse Vulcan Park, ALTREES DOWN IN HOMEWOOD.
Jan 22, 1:07 AM CSTTSTM WND DMG2 Nnw Hoover, ALTREE DOWN ON QUEENSVIEW RD.
Jan 22, 1:08 AM CSTTSTM WND DMG1 N Vestavia Hills, ALTREES DOWN IN VESTAVIA HILLS, INCLUDING AT US HIGHWAY 31 AND KENTUCKY AVE.
Jan 22, 1:08 AM CSTTSTM WND DMG1 Se Vestavia Hills, ALTREES DOWN NEAR ROCKY RIDGE.
Jan 22, 1:09 AM CSTTSTM WND DMG1 Sw Tarrant, ALTREES DOWN NEAR MCDONALD ST IN TARRANT.
Jan 22, 1:14 AM CSTTSTM WND GST 75Birmingham Internationa, AL65 KTS GUST AT KBHM AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 6:51 PM CSTTornado Watch PDSSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS54 KBMX 220704
SVRBMX
ALC073-117-220745-
/O.NEW.KBMX.SV.W.0014.170122T0704Z-170122T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
104 AM CST SUN JAN 22 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northern Shelby County in Alabama...
  Southeastern Jefferson County in Alabama...

* Until 145 AM CST

* At 103 AM CST, a severe thunderstorm was located over southwestern
  Birmingham, moving east at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham,
  Mountain Brook, Trussville, Helena, Irondale, Leeds, Moody,
  Fairfield, Chelsea, Fultondale, Center Point, Tarrant, Midfield,
  Brighton and Indian Springs Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for Alabama.

LAT...LON 3363 8653 3363 8654 3362 8655 3356 8655
      3355 8654 3355 8648 3350 8648 3350 8638
      3342 8638 3326 8697 3355 8694 3368 8653
TIME...MOT...LOC 0703Z 248DEG 49KT 3342 8687 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
3 follow-up statements
003 
WWUS54 KBMX 220711
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
111 AM CST SUN JAN 22 2017

ALC073-117-220745-
/O.CON.KBMX.SV.W.0014.000000T0000Z-170122T0745Z/
Shelby AL-Jefferson AL-
111 AM CST SUN JAN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CST
FOR NORTHEASTERN SHELBY AND SOUTHEASTERN JEFFERSON COUNTIES...

At 110 AM CST, a severe thunderstorm was located over Cahaba
Heights, or over Mountain Brook, moving east at 55 mph. Small hail
is also expected with this storm.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Homewood, Pelham, Mountain Brook,
Trussville, Helena, Irondale, Leeds, Moody, Chelsea, Center Point,
Tarrant, Indian Springs Village, Vincent, Regions Field, Greystone,
The Summit and Oak Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for Alabama.

LAT...LON 3363 8653 3363 8654 3362 8655 3356 8655
      3355 8654 3355 8648 3350 8648 3350 8638
      3342 8638 3329 8686 3360 8679 3368 8653
TIME...MOT...LOC 0710Z 248DEG 49KT 3346 8675 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
005 
WWUS54 KBMX 220724
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
124 AM CST SUN JAN 22 2017

ALC073-117-220745-
/O.CON.KBMX.SV.W.0014.000000T0000Z-170122T0745Z/
Shelby AL-Jefferson AL-
124 AM CST SUN JAN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CST
FOR NORTHEASTERN SHELBY AND EAST CENTRAL JEFFERSON COUNTIES...

At 124 AM CST, a severe thunderstorm was located over Leeds, moving
east at 55 mph. This has a history of producing high winds and wind
damage.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Trussville, Leeds, Moody, Chelsea, Center Point, Vincent, Mount
Laurel, Vandiver, Lake Purdy, Barber Motorsports Park, Greystone,
Brook Highland, Alton, Shops Of Grand River, Fowler Lake, Highland
Lakes, Meadowbrook, Oak Mountain State Park, Shoal Creek and Grants
Mill Road Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for Alabama.

LAT...LON 3363 8653 3363 8654 3362 8655 3356 8655
      3355 8654 3355 8648 3350 8648 3350 8638
      3342 8638 3333 8671 3352 8665 3363 8665
      3368 8653
TIME...MOT...LOC 0724Z 248DEG 49KT 3353 8653 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
028 
WWUS54 KBMX 220732
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
132 AM CST SUN JAN 22 2017

ALC073-220742-
/O.CAN.KBMX.SV.W.0014.000000T0000Z-170122T0745Z/
Jefferson AL-
132 AM CST SUN JAN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 300 AM CST for Alabama.

LAT...LON 3350 8648 3350 8638 3342 8638 3341 8653
      3345 8658 3348 8658 3352 8655 3353 8653
      3353 8652 3355 8652 3355 8648
TIME...MOT...LOC 0732Z 248DEG 49KT 3357 8641 

$$

ALC117-220745-
/O.CON.KBMX.SV.W.0014.000000T0000Z-170122T0745Z/
Shelby AL-
132 AM CST SUN JAN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CST
FOR NORTHEASTERN SHELBY COUNTY...

At 132 AM CST, a severe thunderstorm was located over Bald Rock, or
near Moody, moving east at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Leeds, Vincent, Vandiver and Sterrett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for Alabama.

LAT...LON 3350 8648 3350 8638 3342 8638 3341 8653
      3345 8658 3348 8658 3352 8655 3353 8653
      3353 8652 3355 8652 3355 8648
TIME...MOT...LOC 0732Z 248DEG 49KT 3357 8641 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 12:06 AM CST, 58 minutes earlier.

Area forecast discussion, Jan 22, 12:06 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1206 AM CST Sun Jan 22 2017

.UPDATE...
For 06Z Aviation.

&&

.DISCUSSION...

As of 0435Z, a 40-50 knot low-level jet was overspreading the
Florida panhandle and into far southern Alabama, while 15-20 knots
of flow was in place across our area/central Alabama. Breezier
surface winds of 15-20 MPH/gusts to 30 MPH were being observed in
association with the low-level jet wind field, overall much
lighter toward the north. Increased low-level flow arcs back into
central Mississippi in association with the western perimeter of
the overall 850mb surge. This feature will be key in the
manifestation of the tornado threat tonight.

With strong 500-300mb flow and swaths of recovering dew points,
resulting bulk shear and CAPE/steep lapse rates will support
severe thunderstorms as they spread into central Alabama in the
coming hours. Large hail and damaging winds are on the table, with
a developing tornado risk as well once the low-level jet advances
into the area. The highest tornado concern is across the
southeastern counties where jet shear will be the highest, with
supporting higher-value dew points advecting farther north with
time.

-----

Also, we have updated our forecast to include a third round of
severe thunderstorms, focused on southeastern portions of the area
Sunday morning through the afternoon as a meso-low moves through.
The same parent weather maker is forecast to send another corridor
of enhanced low-level winds across the area, while strong southwest
upper-level flow continues. This in tandem with modeled moderate SB-
and ML-CAPE, and steep lapse rates, will promote an additional
threat of tornadoes, large hail, and damaging straight-line winds.
Refer to our webpage for the threat graphic associated with this
period.

89^GSatterwhite

&&

.AVIATION...
06Z TAF Discussion.

Extensive showers and thunderstorms are present across Central
Alabama affecting most TAF sites. TS will continue off and on
through much of the night and into Sunday. There may be a little
break in between rounds but do not have that reflected at this
time with boundary still to the south that it is expected to push
northward later tonight. Will have reduced visibility and lower
cigs with TS. Also, if break occurs before daybreak could end up
with some lower cigs and fog to deal with and will monitor for
these changes.

08

&&

.FIRE WEATHER...

Strong to severe storms can be expected tonight, along with
periods of heavy rainfall. Rainfall amounts through Sunday will
average 1 to 2 inches. Drier conditions return through the
beginning of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  45  53  35  59 /  90  70  20   0   0
Anniston    65  46  53  37  60 /  90  70  20   0   0
Birmingham  64  46  54  36  61 /  80  60  20   0   0
Tuscaloosa  65  46  56  37  63 /  80  50  20   0   0
Calera      64  46  55  38  62 /  80  60  20   0   0
Auburn      67  48  56  40  61 /  80  50  20   0   0
Montgomery  68  47  58  39  64 /  80  40  20   0   0
Troy        69  47  59  39  64 /  80  40  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

89/08
Hazardous weather outlook, Jan 22, 12:27 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1227 AM CST SUN JAN 22 2017

ALZ011>015-017>050-230930-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1227 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

SEVERE STORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF CENTRAL
ALABAMA, THROUGH AROUND 4 AM. THREATS INCLUDE DAMAGING STRAIGHT
LINE WINDS, LARGE HAIL, AND BRIEF TORNADOES. THE THREAT AREA IS
ALONG AND EAST OF A DOUBLE SPRINGS TO FAYETTE TO TUSCALOOSA TO
SELMA LINE. IN ADDITION, HEAVY RAINFALL COULD RESULT IN LOCALIZED
FLOODING OF URBAN AREAS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN ON SUNDAY FROM 10 AM TO
AROUND 4 PM. ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING
DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES. THE
THREAT AREA IS GENERALLY ALONG AND SOUTH OF A LIVINGSTON TO
ALABASTER TO MOUNT CHEAHA LINE. THE HIGHEST THREAT FOR SEVERE
STORM IMPACTS WILL BE GENERALLY SOUTH OF THE INTERSTATE 85
CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED TONIGHT AND SUNDAY.

08

In the hours before

Local storm report, Jan 21, 11:00 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             JEMISON                 32.96N 86.75W
01/21/2017  E1.00 INCH       CHILTON            AL   PUBLIC

            HAIL TO THE SIZE OF QUARTERS WAS REPORTED IN
            JEMISON. TIME ESTIMATED FROM RADAR.

&&

GSATTERWHITE

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 10:21 PM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby19 min
Jan 21, 10:55 PM CSTSevere Thunderstorm WarningBMXLowndes21 min
Jan 21, 11:05 PM CSTSevere Thunderstorm WarningBMXGreene, Pickens40 min
Jan 21, 11:29 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter31 min
Jan 21, 11:42 PM CSTAreal Flood AdvisoryBMXPickens3 hr
Jan 21, 11:56 PM CSTSevere Thunderstorm WarningBMXTuscaloosa52 min
Jan 22, 12:27 AM CSTSevere Thunderstorm WarningBMXBibb, Hale, Perry22 min
Jan 22, 12:41 AM CSTAreal Flood AdvisoryBMXFayette, Pickens, Tuscaloosa, Walker3 hr
Jan 22, 1:17 AM CSTSevere Thunderstorm WarningBMXSt. Clair39 min
Jan 22, 1:18 AM CSTSevere Thunderstorm WarningBMXBlount, Jefferson38 min
Jan 22, 1:31 AM CSTSevere Thunderstorm WarningBMXEtowah40 min
Jan 22, 9:06 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more33 hr
Jan 22, 11:57 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Lowndes63 min
Jan 22, 12:04 PM CSTTornado WarningBMXAutauga20 min
Jan 22, 12:32 PM CSTSevere Thunderstorm WarningBMXCoosa, Elmore, Montgomery58 min
Jan 22, 12:56 PM CSTSevere Thunderstorm WarningBMXBullock, Macon, Pike64 min
Jan 22, 1:02 PM CSTAreal Flood AdvisoryBMXChilton, Coosa, Shelby3 hr
Jan 22, 1:08 PM CSTTornado WarningBMXBullock19 min
Jan 22, 1:24 PM CSTAreal Flood AdvisoryBMXBibb, Chilton, Jefferson, St. Clair, Shelby3 hr
Jan 22, 1:24 PM CSTTornado WarningBMXMacon19 min
Jan 22, 1:41 PM CSTSevere Thunderstorm WarningBMXChambers, Lee, Randolph, Tallapoosa64 min
Jan 22, 1:48 PM CSTTornado WarningBMXLee27 min
Jan 22, 5:38 PM CSTSpecial Weather StatementBMXGreene, Hale, Marengo, Perry37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.